Flash Flood, Fairfield
- When
- August 27, 8:50 PM EST to 9:30 PM EST
- Where
- Fairfield County, Darien
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.326, -73.447 (the zone’s center; the record gives no point)
Torrential rain caused widespread flash flooding throughout the town of Darien and produced mud slides that closed I-95 in Norwalk between Exits 14 and 17. Major urban flooding occurred on Morgan Avenue in West Haven, were cars became completely submerged.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OKX wrote it up.
Torrential rain caused widespread flash flooding throughout the town of Darien and produced mud slides that closed I-95 in Norwalk between Exits 14 and 17. Major urban flooding occurred on Morgan Avenue in West Haven, were cars became completely submerged. Several people required rescue from their vehicles.Hourly rainfall rates were estimated by radar from 3 to 4 inches per hour, mainly between Stamford and Norwalk. Storm Total Rainfall ranged from 2.5 to over 5 inches. Rainfall amounts of 3.72 inches was measured in Westport and 3.34 inches in Southport.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Aug 27, 2:48 PM EST, 6 hours 2 minutes earlier.
AREA FORECAST DISCUSSION...CORRECTED HYDROLOGY
NATIONAL WEATHER SERVICE UPTON NY
348 PM EDT SUN AUG 27 2006
...UNSETTLED WEATHER THROUGH TUESDAY...
.NEAR TERM (THROUGH MONDAY)...MODERATE TO HEAVY WARM ADVECTION RAINS
HAVE ALREADY OVERSPREAD THE LOWER HUDSON VALLEY...NORTHEAST NJ AND
SOUTHWEST CT...WHERE SPOTTERS AND RADAR ESTIMATES SHOW SOME AREAS
HAVING ALREADY RECEIVED JUST OVER AN INCH OF RAIN. THESE RAINS
SHOULD ALSO OVERSPREAD THE REST OF THE AREA BY EARLY THIS EVENING AS
SURFACE WARM FRONT NOW OVER CENTRAL NJ APPROACHES THIS EVENING AND
LIFTS THROUGH THE AREA OVERNIGHT. COUPLED LEFT EXIT REGION OF
APPROACHING 65-KT H3 JET STREAK AND MOISTURE CONVERGENCE ON NOSE OF
DEVELOPING 35-40 KT H8 LOW LEVEL JET...ALONG WITH VERY MOIST AIRMASS
(PWAT JUST SHY OF 2 INCHES AND MOIST ADIABATIC LAPSE RATES) WILL
ALSO PROVIDE FAVORABLE LIFT/MOISTURE/INSTABILITY FOR HEAVY RAIN AND
SCATTERED TSTMS...AND AS A RESULT HAVE INCREASED QPF TO 1.5-2 INCHES
FOR NYC...NORTHEAST NJ AND WESTERN LONG ISLAND...AND 2-2.5 INCHES
ELSEWHERE. FFG VALUES ARE STILL HIGH ENOUGH TO PRECLUDE FLOODING OF
RIVERS AND LARGER STREAMS...BUT WE COULD SEE WIDESPREAD URBAN
FLOODING AS WELL AS SOME MINOR FLOODING OF SMALLER/FLASHIER
STREAMS...ESPECIALLY IN NORTHEAST NJ.
HEAVY RAIN AND SCATTERED TSTMS SHOULD GRADUALLY TAPER OFF LATE
TONIGHT INTO MON MORNING AS SURFACE LOW PRESSURE MOVES EAST FROM
UPSTATE NY INTO NEW ENGLAND...TAKING BEST DYNAMIC FORCING AND DEEP
MOISTURE ALONG WITH IT. LEFTOVER LOW LEVEL MOISTURE...LINGERING
SFC-H8 TROUGH AND APPROACHING MID LEVEL SHORTWAVE TROUGH PER 12Z GFS
MAY LEAD TO A FEW SHOWERS IN THE AFTERNOON...SO HAVE LINGERED 20-30
POP AFTERNOON. POOR LAPSE RATES AND POSSIBLE MID LEVEL CAPPING
ACROSS LOWER HUDSON VALLEY ARGUE AGAINST ANY MENTION OF THUNDER.
&&
.SHORT TERM (MONDAY NIGHT THROUGH TUESDAY NIGHT)...
AS ONE WAVE OF LOW PRES EXITS OFF THE NEW ENGLAND COAST MONDAY...IT
WILL BE FOLLOWED BY ANOTHER WAVE OF LOW PRES FOR TUE.
HOWEVER...BECAUSE THERE ARE SIGNIFICANT DIFFERENCES IN HOW THE
FORECAST MODELS HANDLE THIS SUBSEQUENT WAVE...THE TRACK BUT MAINLY
TIMING...THIS IS A MEDIUM CONFIDENCE FORECAST.
IM PLACING MORE WEIGHT ON THE GFS OUTPUT...WHICH SHOWS AN OPEN WAVE
MOVING RATHER QUICKLY ALONG THE FRONT UNDER A POSITIVELY SLOPED
UPPER TROUGH. THIS LOW WILL TRACK FURTHER S...PASSING S OF THE LOCAL
AREA. WITH SOME GOOD INFLOW INTO THIS DEVELOPING SYSTEM...0.75 TO
1.5 INCHES OF RAIN IS POSSIBLE...MAINLY DURING THE DAY TUESDAY. THE
WRF/NAM MODEL OUTPUT MOVES THIS LOW MUCH SLOWER...NOT CLEARING OUR
AREA UNTIL SOMETIME DURING THE DAY WEDNESDAY...WHICH DOES NOT MATCH
THEIR UPPER LEVEL SOLUTIONS.
IN ANY CASE...OUR AREA IS BEING PRIMED WITH A 1 TO 2 INCH RAINFALL
TODAY. IF ANY MORE THAN 1.5 INCHES OF RAIN FALLS WITH THIS SECOND
EVENT...WE MAY NEED TO ISSUE A FLOOD WATCH FOR THE LOCAL AREA.
&&
.LONG TERM (WEDNESDAY THROUGH SUNDAY)...
A LARGE STRONG HIGH PRES SYS WILL GRADUALLY SPREAD A CONTINENTAL
POLAR AIR MASS SLOWLY SE ACROSS THE REGION...PROVIDING A STRETCH OF
FAIR AND COOL WEATHER WITH TEMPERATURES AVERAGING 5 TO 10 DEGREES
BELOW NORMAL.
&&
.AVIATION...MVFR/IFR CONDITIONS AT ALL TERMINALS ATTM WILL HEAD
FARTHER DOWNHILL TONIGHT TO IFR/LIFR TONIGHT AS NUMEROUS
MODERATE/HEAVY SHOWERS AND EMBEDDED TSTMS MOVE INTO THE AREA.
SINCE THE PRIMARY THUNDER THREAT IS AFTER DARK AND CONFIDENCE IS NOT
VERY HIGH THAT THUNDER WILL AFFECT A PARTICULAR TERMINAL...WE
CONTINUE TO INCLUDED ONLY CB IN THE CLOUD GROUPS. WILL LIKELY AMEND
TO ALSO INCLUDE LOW LEVEL WIND SHEAR AHEAD OF APPROACHING WARM
FRONT. TIMING OF WARM FROPA IS UNCERTAIN SO WILL LIKELY JUST ADD
LLWS CONCURRENTLY WITH WORST FLIGHT CATEGORIES.
AT ANY RATE...WARM FRONT WILL BE NORTH OF THE AREA BY MON
MORNING...WITH A WSW-W FLOW OF ABOUT 5-10 KT TAKING HOLD AND
IMPROVEMENT TO MVFR CIGS AFTER ABOUT 12Z-13Z AT MOST TERMINALS...
EXCEPT KGON WHERE IFR CONDITIONS ARE LIKELY TO HOLD ON THROUGH MUCH
OF THE MORNING.
&&
.HYDROLOGY...PER ABOVE REASONING HAVE INCREASED QPF TO 1.5-2 INCHES
FOR NYC...NORTHEAST NJ AND WESTERN LONG ISLAND...AND 2-2.5 INCHES
ELSEWHERE ACROSS THE CWA. FFG VALUES ARE STILL HIGH ENOUGH TO
PRECLUDE FLOODING OF RIVERS AND LARGER STREAMS...BUT WE COULD SEE
WIDESPREAD URBAN AND POOR DRAINAGE FLOODING AS WELL AS SOME MINOR
FLOODING OF SMALLER/FLASHIER STREAMS...ESPECIALLY IN NORTHEAST NJ.
QPF OF 0.75 TO 1.5 INCHES LOOKS LIKELY FOR NEXT WAVE TUE AND TUE
NIGHT...WHICH COULD PRESENT ADDITIONAL FLOODING PROBLEMS.
&&
.MARINE...HIGH PRESSURE NEAR NOVA SCOTIA WILL MOVE INTO THE CANADIAN
MARITIMES TONIGHT ALLOWING A WARM FRONT TO APPROACH FROM THE SOUTH.
THE FRONT IS EXPECTED TO PUSH JUST NORTH OF THE WATERS LATER THIS
EVENING AS AN AREA OF LOW PRESSURE RIDES ALONG IT. THIS SYSTEMS
TRAILING COLD FRONT WILL SLIDE ACROSS THE AREA ON MON BECOMING
NEARLY STATIONARY JUST SOUTH OF THE WATERS MON NIGHT. A WAVE OF LOW
PRESSURE IS FORECAST TO DEVELOP IN THE OHIO VALLEY AND RIDE THIS
BOUNDARY PASSING SOUTH OF THE AREA ON TUE. HIGH PRESSURE BUILDS BACK
IN FOR THE REMAINDER OF THE FORECAST PERIOD...HOWEVER WILL HAVE TO
KEEP A CLOSE EYE ON THE TRACK OF ERNESTO AS MARINERS MAY FEEL SOME
OF ITS EFFECTS (VIA SWELL) TOWARD THE END OF THE WEEK.
CURRENT SCA TIMING LOOKS GOOD SO KEEPING IT AS IS. SE WINDS WILL
INCREASE TO 20 TO 25 KT TONIGHT WITH GUSTS UP TO 30 KT ON THE
OCEAN...15 TO 20 KT ON THE SOUND AND HARBOR WITH THE GUSTS REACHING
25 KT ON E LIS. SCA CONDITIONS WILL LINGER INTO MONDAY GRADUALLY
SUBSIDING DURING THE MORNING ON E LIS...EARLY AFTERNOON ON
ANZ355...AND DURING THE EVENING FOR ANZ353 AND 350. NO FLAGS
EXPECTED FOR THE REMAINDER OF THE FORECAST PERIOD.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NJ...NONE.
NY...NONE.
MARINE...SCA FOR ANZ355 UNTIL 5 PM MON.
...SCA FOR ANZ350-353 UNTIL 11 PM MON.
...SCA FOR ANZ330 FROM 10 PM SUN TO 10 AM MON.
&&
NEAR TERM/AVIATION...GOODMAN
SHORT/LONG TERM...GC
MARINE...ALHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE UPTON NY 543 AM EDT SUN AUG 27 2006 NJZ002>006-011-NYZ072>077-280945- WESTERN PASSAIC-BERGEN-EASTERN PASSAIC-ESSEX-HUDSON-UNION- NEW YORK (MANHATTAN)-BRONX-RICHMOND (STATEN ISLAND)- KINGS (BROOKLYN)-QUEENS-NASSAU- 543 AM EDT SUN AUG 27 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK. .DAY ONE...TODAY AND TONIGHT SHOWERS WILL DEVELOP FROM SOUTHWEST TO NORTHEAST THIS MORNING AND INCREASE IN BOTH COVERAGE AND INTENSITY AS THE DAY PROGRESSES. THE RAINS WILL CONTINUE THROUGH THIS AFTERNOON AND INTO THE OVERNIGHT BEFORE ENDING DURING THE MORNING HOURS ON MONDAY. TOTAL RAINFALL IS EXPECTED TO RANGE FROM 1 TO 2 INCHES...WITH SOME ISOLATED HIGHER AMOUNTS OF 2 TO 3 INCHES. THESE RAINFALL AMOUNTS COULD CAUSE FLOODING OF URBAN AND POOR DRAINAGE AREAS. IN ADDITION...THE STORM PREDICTION CENTER HAS PLACED NORTHERN NEW JERSEY...NEW YORK CITY...AND WESTERN LONG ISLAND IN A SLIGHT RISK FOR SEVERE WEATHER TODAY AND TONIGHT. A FEW EMBEDDED THUNDERSTORMS THIS AFTERNOON AND EARLY THIS EVENING ALONG AND JUST AHEAD OF THE WARM FRONT MAY BECOME SEVERE...PRODUCING DAMAGING WINDS AND HAIL. LOW-LEVEL WIND PROFILES ALSO SUPPORT THE POSSIBILITY OF ISOLATED TORNADOES IN ASSOCIATION WITH ANY SEVERE THUNDERSTORMS THAT MAY DEVELOP. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING FOR POSSIBLE FLOODING AND SEVERE WEATHER. CTZ005>012-NYZ067>071-078>081-280945- NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX- NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN- SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-ORANGE-PUTNAM-ROCKLAND- NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NORTHWESTERN SUFFOLK- NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK- 543 AM EDT SUN AUG 27 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN CONNECTICUT AND SOUTHEAST NEW YORK. .DAY ONE...TODAY AND TONIGHT SHOWERS WILL DEVELOP FROM SOUTHWEST TO NORTHEAST THIS MORNING AND INCREASE IN BOTH COVERAGE AND INTENSITY AS THE DAY PROGRESSES. THE RAINS WILL CONTINUE THROUGH THIS AFTERNOON AND INTO THE OVERNIGHT BEFORE ENDING DURING THE MORNING HOURS ON MONDAY. TOTAL RAINFALL IS EXPECTED TO RANGE FROM 1 TO 2 INCHES...WITH SOME ISOLATED HIGHER AMOUNTS OF 2 TO 3 INCHES. THESE RAINFALL AMOUNTS COULD CAUSE FLOODING OF URBAN AND POOR DRAINAGE AREAS. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING FOR POSSIBLE FLOODING. ANZ338-280945- NEW YORK HARBOR- 543 AM EDT SUN AUG 27 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF ATLANTIC COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED. ANZ355-280945- SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM- 543 AM EDT SUN AUG 27 2006 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 5 PM EDT MONDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF ATLANTIC COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT A SMALL CRAFT ADVISORY IS IN EFFECT THROUGH MONDAY AFTERNOON. SEE THE LATEST COASTAL WATERS FORECAST FOR DETAILS. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A SMALL CRAFT ADVISORY IS IN EFFECT THROUGH MONDAY AFTERNOON. SEE THE LATEST COASTAL WATERS FORECAST FOR DETAILS. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED. ANZ350-353-280945- MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM- FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM- 543 AM EDT SUN AUG 27 2006 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 11 PM EDT MONDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF ATLANTIC COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT A SMALL CRAFT ADVISORY IS IN EFFECT THROUGH MONDAY EVENING. SEE THE LATEST COASTAL WATERS FORECAST FOR DETAILS. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A SMALL CRAFT ADVISORY IS IN EFFECT THROUGH MONDAY EVENING. SEE THE LATEST COASTAL WATERS FORECAST FOR DETAILS. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED. ANZ330-280945- LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY- 543 AM EDT SUN AUG 27 2006 ...SMALL CRAFT ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 10 AM EDT MONDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF ATLANTIC COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT A SMALL CRAFT ADVISORY IS IN EFFECT FROM THIS EVENING THROUGH MONDAY EVENING. SEE THE LATEST COASTAL WATERS FORECAST FOR DETAILS. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A SMALL CRAFT ADVISORY IS IN EFFECT FROM THIS EVENING THROUGH MONDAY EVENING. SEE THE LATEST COASTAL WATERS FORECAST FOR DETAILS. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED. ANZ335-280945- LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY- 543 AM EDT SUN AUG 27 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF ATLANTIC COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE UPTON NY 419 PM EDT SUN AUG 27 2006 CTZ005>012-NJZ002>006-011-NYZ067>081-280900- NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX- NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN- SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-BERGEN- EASTERN PASSAIC-ESSEX-HUDSON-UNION-ORANGE-PUTNAM-ROCKLAND- NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)- BRONX-RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-QUEENS-NASSAU- NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK- SOUTHEASTERN SUFFOLK- 419 PM EDT SUN AUG 27 2006 ...PERIODS OF HEAVY RAIN WILL OCCUR OVERNIGHT... A WARM FRONT OVER CENTRAL NEW JERSEY WILL MOVE SLOWLY NORTH AND PASS ACROSS THE LOCAL AREA TONIGHT AS ITS PARENT LOW PRESSURE SYSTEM PASSES NORTH OF THE REGION ACROSS UPSTATE NEW YORK. AS COOL MOIST AIR IS LIFTED NORTH OF THE FRONT...WIDESPREAD RAIN WITH EMBEDDED HEAVY SHOWERS AND EVEN A RUMBLE OF THUNDER WILL OCCUR THROUGH TONIGHT. RADAR HAS ESTIMATED RAINFALL AMOUNTS FROM 1 TO 1.5 INCHES ACROSS PARTS OF THE LOWER HUDSON VALLEY...NORTHEAST NEW JERSEY AND SOUTHWEST CONNECTICUT...WITH LIGHTER AMOUNTS ACROSS NEW YORK CITY...LONG ISLAND AND SOUTHEAST CONNECTICUT. MINOR FLOODING OF LOW LYING AND POOR DRAINAGE AREAS WILL OCCUR OVERNIGHT ALONG WITH SIGNIFICANT WITHIN BANK RISES OF SMALL STREAMS...BROOKS AND RIVERS. TOTAL RAINFALL IS FORECAST TO RANGE FROM AROUND 1 TO 2.5 INCHES OF RAIN...WITH ISOLATED HIGHER AMOUNTS OF UP TO 3 INCHES. TUNE TO NOAA ALL HAZARDS WEATHER RADIO AND OTHER LOCAL MEDIA...OR VISIT OUR WEB SITE AT WEATHER.GOV/NYC FOR FURTHER DETAILS AND UPDATES. GC
The Brookhaven radar (KOKX), 71 km away, was scanning. The volume nearest the first event began at 01:51 UTC.
2 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Connecticut in 2006Every state in 2006This day in weather historyWarnings in Connecticut, August 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5531737, 5531738.